Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 24, 2021Loving County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 24, 2021, 7:33 PM CDT for Loving County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2021, 7:33 PM CDT (00:33 UTC)
Expired
May 24, 2021, 8:15 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX

County Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 156 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2330 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted.

312 
WWUS84 KMAF 250033
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
733 PM CDT Mon May 24 2021
 
NMZ028-033-034-TXZ059-273-274-250115-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
Loving TX-Eastern Culberson County TX-Reeves County Plains TX-
733 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN
LOVING COUNTIES UNTIL 815 PM CDT/715 PM MDT/...

At 732 PM CDT/632 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles northeast of
Loving to 22 miles southwest of Orla. Movement was northeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Red Bluff Reservoir, Orla, Halfway and Red Bluff. 

LAT...LON 3277 10353 3163 10377 3152 10422 3243 10401
TIME...MOT...LOC 0032Z 233DEG 20KT 3240 10398 3159 10416 

$$

89

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 24, 5:55 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 24, 5:55 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
555 PM CDT Mon May 24 2021

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

Return flow will persist next 24 hours, enhanced by a modest LLJ
overnight. Convective evolution over the next few hours remains in
question, as hi-res models don't have a real good handle on the
situation. Likeliest terminals impacted by convection overnight
look to be KMAF/KHOB if an MCS materializes north. Otherwise, MVFR
cigs are expected to redevelop KMAF/KHOB overnight, scattering out
to a widespread cu field Tuesday afternoon all terminals, w/bases
4.5-8 kft AGL.

&&

.PREV DISCUSSION... /issued 203 PM CDT Mon May 24 2021/

DISCUSSION...
Upper-level water vapor shows a shrtwv trof that has moved e of nrn
Baja and was crossing Chihuahua, MX where cloud vectors imply
upper- level divergence. Meanwhile the visible imagery shows an
MCV e of the Davis Mtns which looks to be drifting nwd. The MCV's
influence may be such that the upslope flow is increased across
the Upper Trans Pecos-SE NM and may be in close enough proximity
to the dryline to enhance convection, especially if lift from
aforementioned shrtwv trof arrives during or close to the diurnal
heating maxima. The high end sct PoPs we currently have fcst thru
00Z/Tue look to be on the high side and have lowered PoPs some in
the ern CWFA and in the GDP Mtns. The most favored area today is
from INVOF Davis Mtns into SE NM. This evening storms coming out
of SE-EC NM may eventually expand favoring the nrn PB. Storms
this afternoon/evening will be strong- severe with wind and hail
the primary concerns. Tue-Thu the dryline will remain in a wwd
position generally from SE NM-Upper Trans Pecos- bisecting Davis
Mtns at times. Flow aloft will remain sw, but somewhat weak at
times, despite this there will the threat for at least local
strong-severe storms with SB CAPEs above 1500 J/KG each day,
sometimes well above. NAM12 does develop isold-sct storms each
afternoon near along the 50-55 degree isodrosotherms, i.e., SE
NM-Trans Pecos. SW flow is likely to then move storms into at
least the wrn PB. As usual SB CINH will be an issue for storms
(outside of those developing in/near mtns), for example by Wed
NAMBUFR does show formidable cap, ergo 20-30 PoPs. Fri a shrtwv
trof will move across nrn NM/srn Co with an assocd surface front
possibly being the focus for tstms Fri PM across the nrn PB,
otherwise isold across the Lower Trans Pecos. Some indications of
mid-level ridging Sat-Sun with convective potential anchored to
the elevated heat sources. A slow moving mid-level trof is likely
to influence the convective potential in a positive way Mon-Tue.
Cluster analysis is supportive of this trend as well, mid-level
ridging could move e earlier on Sun providing an earlier opening
for convection, at least across the west. High temps will hold
mostly in the U80s- M90s, except hotter along the Rio Grande.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  88  66  89 /  30  10  20  10
Carlsbad                       61  94  62  95 /  20  10   0  20
Dryden                         69  92  70  92 /  30  20  20  10
Fort Stockton                  65  92  67  95 /  30  20  20  20
Guadalupe Pass                 60  88  64  89 /  10  10   0  10
Hobbs                          61  91  63  91 /  40  20  20  20
Marfa                          54  89  55  92 /  30  30  20  20
Midland Intl Airport           66  89  66  90 /  30  10  20  10
Odessa                         66  90  67  90 /  30  10  20  10
Wink                           66  94  67  96 /  40  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/89/44
Hazardous weather outlook, May 24, 4:08 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
408 PM CDT Mon May 24 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-252115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
408 PM CDT Mon May 24 2021 /308 PM MDT Mon May 24 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for the northern Permian
Basin and Western Low Rolling Plains until 11 PM CDT this evening.

Thunderstorms are possible this afternoon and tonight.  Any storms
that do develop will be accompanied by frequent lightning, small
hail, gusty winds, and brief, heavy rainfall. There is a slight risk
of severe storms, capable of producing large hail, damaging winds,
and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms Tuesday and
Wednesday. Any severe storms that do develop will be accompanied by
large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is recommended. Please report any severe weather
to the NWS or local law enforcement.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 24, 6:17 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
617 PM CDT Mon May 24 2021

TXZ276-279-250000-
Central Brewster County TX-Marfa Plateau TX-
617 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND EASTERN
PRESIDIO COUNTIES UNTIL 700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Lajitas, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible.

This storm will remain over mainly rural areas of west central
Brewster and eastern Presidio Counties.

LAT...LON 2940 10381 2940 10382 2944 10386 2947 10386
      2947 10388 2942 10387 2944 10391 2980 10376
      2965 10342 2947 10362 2949 10363 2948 10364
      2946 10363 2936 10374
TIME...MOT...LOC 2317Z 210DEG 18KT 2946 10379

89
Special weather statement, May 24, 6:46 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
646 PM CDT Mon May 24 2021

TXZ274-277-278-250030-
Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
646 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES AND
NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 730 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of McDonald Observatory, or 16 miles north of Fort
Davis, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Balmorhea State Park, Buffalo Trail Scout Camp, Black Mountain,
Toyahvale and Star Mountain.

This includes Interstate 10 between mile markers 199 and 202.

LAT...LON 3070 10396 3084 10410 3105 10386 3084 10366
TIME...MOT...LOC 2346Z 231DEG 8KT 3083 10394

89
Special weather statement, May 24, 6:47 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
647 PM CDT Mon May 24 2021

NMZ028-034-TXZ059-271>274-250030-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Reeves County Plains TX-Guadalupe and Delaware Mountains TX-
647 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHERN CULBERSON AND NORTHWESTERN
LOVING COUNTIES UNTIL 730 PM CDT/630 PM MDT/...

At 647 PM CDT/547 PM MDT/, Doppler radar was tracking strong
thunderstorms 11 miles southwest of Malaga, or 21 miles south of
Carlsbad, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Pine Springs, Loving, Red Bluff Reservoir, Malaga, Orla, Whites City,
Carlsbad Caverns National Park, Guadalupe Mountains National Park,
Otis and Red Bluff.

LAT...LON 3184 10492 3256 10387 3198 10354 3112 10491
TIME...MOT...LOC 2347Z 231DEG 8KT 3208 10419

89
Special weather statement, May 24, 6:49 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
549 PM MDT Mon May 24 2021

NMZ029-250030-
Northern Lea County NM-
549 PM MDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 630
PM MDT...

At 548 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Bronco, or 9 miles northeast of Tatum, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3327 10306 3320 10324 3327 10331 3357 10309
      3357 10306
TIME...MOT...LOC 2348Z 227DEG 32KT 3331 10316

44
Special weather statement, May 24, 7:31 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
731 PM CDT Mon May 24 2021

TXZ075-250115-
Pecos TX-
731 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 815 PM
CDT...

At 731 PM CDT, Doppler radar was tracking strong thunderstorms 14
miles southeast of Fort Stockton, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible.

This storm will remain over mainly rural areas of central Pecos
County.

LAT...LON 3068 10284 3079 10284 3087 10262 3059 10234
      3055 10234
TIME...MOT...LOC 0031Z 270DEG 19KT 3073 10275

89
Special weather statement, May 24, 7:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
733 PM CDT Mon May 24 2021

NMZ028-033-034-TXZ059-273-274-250115-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
Loving TX-Eastern Culberson County TX-Reeves County Plains TX-
733 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN
LOVING COUNTIES UNTIL 815 PM CDT/715 PM MDT/...

At 732 PM CDT/632 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles northeast of
Loving to 22 miles southwest of Orla. Movement was northeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Red Bluff Reservoir, Orla, Halfway and Red Bluff.

LAT...LON 3277 10353 3163 10377 3152 10422 3243 10401
TIME...MOT...LOC 0032Z 233DEG 20KT 3240 10398 3159 10416

89

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:31 PM CDTSpecial Weather StatementMAFPecos44 min
May 24, 7:34 PM CDTSpecial Weather StatementMAFBorden, Dawson41 min
May 24, 7:35 PM CDTSpecial Weather StatementMAFYoakum40 min
May 24, 7:51 PM CDTSpecial Weather StatementMAFMitchell39 min
May 24, 8:07 PM CDTSpecial Weather StatementMAFScurry38 min
May 24, 8:14 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves61 min
May 24, 8:26 PM CDTSpecial Weather StatementMAFLoving49 min
May 24, 8:48 PM CDTSpecial Weather StatementMAFBorden, Mitchell, Scurry42 min
May 24, 8:59 PM CDTSpecial Weather StatementMAFWinkler46 min
May 24, 9:09 PM CDTSevere Thunderstorm WarningMAFAndrews, Loving, Winkler51 min
May 24, 9:53 PM CDTSpecial Weather StatementMAFWard, Winkler52 min
May 24, 9:57 PM CDTSpecial Weather StatementMAF48 min
May 25, 12:55 AM CDTSpecial Weather StatementMAFScurry50 min
May 25, 1:44 AM CDTAreal Flood AdvisoryMAFBorden, Scurry2 hr
May 25, 2:42 PM CDTSpecial Weather StatementMAFPecos48 min
May 25, 2:47 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos58 min
May 25, 2:50 PM CDTSevere Thunderstorm WarningMAFPecos55 min
May 25, 3:40 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos50 min
May 25, 3:43 PM CDTSevere Thunderstorm WarningMAFPecos47 min
May 25, 3:45 PM CDTSpecial Weather StatementMAFPecos45 min
May 25, 3:46 PM CDTFlash Flood WarningMAFPecos4 hr
May 25, 4:06 PM CDTSpecial Weather StatementMAFPecos39 min
May 25, 4:15 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos60 min
May 25, 4:18 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos57 min
May 25, 4:31 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos59 min
May 25, 4:49 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Pecos, Upton, Ward56 min
May 25, 5:26 PM CDTSevere Thunderstorm WarningMAFAndrews, Crane, Ector, Martin, Midland, Upton64 min
May 25, 5:34 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell56 min
May 25, 5:39 PM CDTSpecial Weather StatementMAFHoward51 min
May 25, 5:45 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry60 min
May 25, 6:04 PM CDTAreal Flood AdvisoryMAFEctor, Midland116 min
May 25, 6:19 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland56 min
May 25, 6:33 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry72 min
May 25, 6:39 PM CDTSpecial Weather StatementMAFBrewster51 min
May 25, 6:43 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry62 min
May 25, 6:47 PM CDTSpecial Weather StatementMAFBrewster43 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.